Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 82, NWS Charleston, SC

July 12, 2004Screven County, Georgia; Allendale County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 12, 2004, 9:43 PM EDT for Screven County, Georgia; Allendale County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2004, 9:43 PM EDT (01:43 UTC)
Expired
Jul 12, 2004, 10:15 PM EDT
In force
32 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Screven County, GA, Allendale County, SC

The radar

The Charleston,SC radar (KCLX), 53 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2042 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2042 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 130143
SVRCHS
GAC251-SCC005-130215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
943 PM EDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCREVEN COUNTY IN SOUTHEAST GEORGIA...
  ALLENDALE COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 1015 PM EDT

* AT 939 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF MARTIN TO 8
  MILES EAST OF HILLTONIA TO ROCKY FORD...OR ALONG A LINE EXTENDING
  FROM 7 MILES WEST OF ALLENDALE TO 11 MILES NORTHEAST OF SYLVANIA TO
  10 MILES SOUTHEAST OF MILLEN...MOVING EAST AT 5 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  WOODCLIFF AND ROCKY FORD...
  APPLETON...
  SYLVANIA...
  ALTMAN AND ALLENDALE...

THIS IS A DANGEROUS THUNDERSTORM. IF YOU ARE NEAR ITS PATH YOU SHOULD
PREPARE FOR VERY LARGE HAIL AND STRONG DAMAGING STRAIGHT LINE WINDS.
VEHICLES AND MOBILE HOMES ARE NOT SAFE. GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING UNTIL THE STORM HAS PASSED.

FREQUENT TO ALMOST CONSTANT LIGHTNING STRIKES WILL ALSO ALSO.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3314 8148 3292 8174 3267 8187 3257 8164
      3280 8135 3307 8114

$$

PM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 9:25 PM EDT, 18 minutes earlier.

Area forecast discussion, Jul 12, 9:25 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
925 PM EDT MON JUL 12 2004

.SHORT TERM UPDATE...RELATIVELY SLACK DAY IN TERMS OF CONVECTION
FINALLY GETTING ITS ACT TOGETHER THIS EVE. A DECENT BOUNDARY LEFT
OVER FROM CONVECTION CROSSING THE OH VLY ERLY THIS MRNG IS MEETING
UP WITH LARGELY UNSTABLE AIR AND BOUNDARIES GALORE ACRS THE
CAROLINAS AND GA...AND IS NOW MOVING SEWD TWD THE CWFA. MORE
ORGANIZED STORMS ARE APCHG ILM/S AREA WHILE MORE SCT STORMS ARE
FORMING OVER ERN GA AND MOVING INTO NWRN PORTIONS OF THE CWFA. PER
THE META AND RUC...THIS OVERALL BOUNDARY WILL CONTINUE TO PUSH SEWD
TWD THE COAST AND CONVECTIVE ACTIVITY IS FCST TO INCR AS IT MOVES
INTO DECENT MOISTURE CONVG AND AREAS OF LIFT. IN ADDITION...THE
SEABREEZE IS STILL EVIDENT ON RADAR AND IS NOW INTO FAR WRN PORTIONS
OF THE CWFA. THIS SHOULD INTERACT WITH THE DEVELOPING CONVECTION AND
MAKE EXISTING STORMS GROW RATHER RAPIDLY WITH PLENTY OF MOISTURE TO
WORK WITH (PWATS AOA 2) AND INSTABILITY (CAPES 2500-3500 J/KG AND
LI/S OF -7 TO -10). GOING LATER INTO THE EVE...ONCE THE SEABREEZE
LOSES ITS PUNCH...THE BOUNDARY TO THE NW WILL BECOME MORE OF A FOCUS
IN THE SC COUNTIES BY 13/06Z PER THE RUC AND META AND SHOULD DO SO
RATHER WELL. AS SUCH...WILL REVAMP THE ZFP BY INCRG THE POPS TO 40
ACRS THE SC PORTION OF THE CWFA AND KEEP 30 POPS FOR THE GA
PORTION...BUT WILL REMOVE THE MIDNIGHT TIME QUALIFIER TO KEEP THE
CHC GOING ALL NIGHT. WILL ALSO MAINTAIN THE PATCHY FOG MENTION DUE
EXPECTED SCT RAIN ACRS THE AREA...HIGH DEWPTS...AND LGT OVRNGT
1000-850 WINDS.

TEMPS OVERALL LOOK GOOD...BUT WILL LOOK OVER GRIDDED TEMPS WITH
LATEST TRENDS AND SEE IF ANY NEED TWEAKING. ANY CHANGES MADE WILL
NOT BE MAJOR.

&&

.MARINE...EXPECT S WINDS OVER GA WATERS TO VEER TO SW OVERNIGHT.
WILL KEEP SPEEDS UP OVER SC WATERS BASED ON CURRENT OBS AND EXPECTED
NOCTURNAL SURGE AS MODELS SUGGEST. WILL LEAVE MENTION OF SLIGHT
CHANCE OF SH/TSRA FOR ALL ZONES AS CONVECTION CURRENTLY JUST WEST OF
CWA MAY PUSH OFF THE COAST. NO CHANGES TO SEAS NEEDED.

&&

.AVIATION...FOR NOW...VSBYS APPEAR TO BE THE MAIN CONCERN. CHS
ALREADY DOWN TO 4SM IN HZ AND SHOULD DECRS TO 2-3SM AFTER MIDNGT
WITH SETTLING WINDS AND THE CONTINUAL HIGH MOISTURE. SAV STILL AT
10SM...BUT MAY APPROACH MVFR TERRITORY LATE TNGT...ESP IS ONGOING
PRECIP TO THE W MOVES TO THE COAST. SPEAKING OF WHICH...THAT BECOMES
THE NEXT CONCERN. 13/00Z SET OF TAFS DO NOT HAVE CB NOR TSTM
MENTION...SO MAY NEED TO ISSUE AMDS TO BOTH TERMINALS TO ACCOUNT FOR
AFOREMENTIONED BOUNDARIES AND DEVELOPING CONVECTION MOVG TWD THE
COAST. WILL CONTINUE TO REVIEW RADAR TRENDS AND MAKE AMD SHORTLY FOR
TSTM TIMING AND VSBY/CIG CONCERNS LATE TNGT. PAST 13/12Z...FCST
ELEMENTS LOOK OK.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SHORT TERM/AVIATION...JPC
MARINE...RJB
Hazardous weather outlook, Jul 12, 6:45 PM EDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
645 PM EDT MON JUL 12 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-131000-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
645 PM EDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TONIGHT.
.STRONG THUNDERSTORMS...BECAUSE THERE ARE STILL STRONG OR EVEN
SEVERE THUNDERSTORMS OVER THE SOUTHEAST STATES THIS EVENING...ALONG
WITH VARIOUS BOUNDARIES...THERE IS STILL A SMALL RISK OF STRONG
THUNDERSTORMS IN A FEW PARTS OF SOUTHEAST SOUTH CAROLINA AND
SOUTHEAST GEORGIA EARLY TONIGHT. ANY STORMS THAT FORM COULD PRODUCE
FREQUENT LIGHTNING STRIKES...GUSTY WINDS AND HEAVY RAINS. THE MOST
LIKELY PLACES FOR ANY THUNDERSTORMS ARE WEST OF I-95.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
.STRONG TO SEVERE THUNDERSTORMS...TUESDAY AND WEDNESDAY APPEAR TO BE
DAYS WHERE ISOLATED SEVERE WEATHER WILL AGAIN BE POSSIBLE DURING
THE AFTERNOON AND EVENING HOURS. FROM THURSDAY TO SUNDAY...THERE
WILL BE AT LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
STORMS EACH DAY. THE MAIN HAZARDS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL.

.HOT AND HUMID WEATHER...ABOVE NORMAL TEMPERATURES AND MODERATE
LEVELS OF HUMIDITY WILL PRODUCE A HEAT INDEX AROUND OR EXCEEDING
105 DEGREES AT SOME INLAND LOCATIONS DURING THE AFTERNOON HOURS
BOTH WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
EXPECTED TONIGHT.

In the hours before

Special weather statement, Jul 12, 4:01 PM EDT, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
401 PM EDT MON JUL 12 2004

SCZ045-122030-
BERKELEY-
401 PM EDT MON JUL 12 2004

...STRONG THUNDERSTORMS WILL IMPACT LAKE MOULTRIE AND NEARBY
BERKELEY COUNTY COMMUNITIES THROUGH 430 PM EDT...

AT 401 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES NORTHEAST OF CROSS CROSS ROADS TO 2 MILES WEST OF
MACBETH...OR IN LAKE MOULTRIE. THE STORMS WERE NEARLY STATIONARY

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT LAKE MOULTRIE AND
COMMUNITIES AROUND THE LAKE SUCH AS...SIMPSON CROSSING...PINOPOLIS...
MOOREFIELD...MACBETH...CROSS CROSS ROADS...CROSS...CHICORA...
BONNEAU...WILDER AND BONNEAU BEACH THROUGH 430 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

MOVE INSIDE IMMEDIATELY IF THIS STORM APPROACHES YOUR LOCATION.

FOR BOATERS ON LAKE MOULTRIE...YOUR BEST COURSE OF ACTION DURING A
THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN
LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM ALL
METAL OBJECTS.

PM
Special weather statement, Jul 12, 4:22 PM EDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
422 PM EDT MON JUL 12 2004

GAZ137-140-122100-
INLAND MCINTOSH-LONG-
422 PM EDT MON JUL 12 2004

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND MCINTOSH COUNTY
THROUGH 500 PM EDT...

AT 422 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES WEST OF TOWNSEND...OR ABOUT 12
MILES SOUTHEAST OF LUDOWICI...MOVING SOUTH AT 5 TO 10 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND TOWNSEND AND COX
THROUGH 500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jul 12, 4:25 PM EDT, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
425 PM EDT MON JUL 12 2004

SCZ045-122100-
BERKELEY-
425 PM EDT MON JUL 12 2004

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND LAKE
MOULTRIE THROUGH 500 PM EDT...

AT 425 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 2 MILES SOUTHEAST OF CROSS CROSS ROADS IN LAKE
MOULTRIE...DRIFTING NORTHWEST.

THIS STRONG STORM WILL AFFECT AREAS IN AND AROUND CROSS...CROSS
CROSSROADS...CHICORA...PRIOLEAU...EADYTOWN AND ROUTE 6 THROUGH 500
PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

MOVE INSIDE IMMEDIATELY IF THIS STORM APPROACHES YOUR LOCATION.

FOR BOATERS ON LAKE MOULTRIE...YOUR BEST COURSE OF ACTION DURING A
THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN
LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM ALL
METAL OBJECTS.

PM
Special weather statement, Jul 12, 4:49 PM EDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
449 PM EDT MON JUL 12 2004

GAZ137-140-122130-
INLAND MCINTOSH-LONG-
449 PM EDT MON JUL 12 2004

...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY THROUGH 530 PM
EDT...

AT 449 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF TOWNSEND...MOVING EAST AT 5
TO 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
TOWNSEND...HUXFORD...WARSAW...BRICKSTON AND JONES THROUGH 530 PM
EDT. THE STRONGEST PART OF THE STORM HAS MOVED EAST OF LONG COUNTY.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jul 12, 8:58 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
858 PM EDT MON JUL 12 2004

GAZ087-088-130130-
JENKINS-SCREVEN-
858 PM EDT MON JUL 12 2004

...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY AND SCREVEN COUNTY
THROUGH 930 PM EDT...

AT 858 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
5 MILES EAST OF MILLHAVEN TO 4 MILES WEST OF BASCOM TO PERKINS...
MOVING EAST AT 10 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS AND OTHERS THAT DEVELOP WILL
AFFECT AREAS IN AND AROUND ROGERS...MILLHAVEN...BUTTS...
BIRDSVILLE...PERKINS...HILLTONIA...BASCOM...LAWTON...MILLEN AND FOUR
POINTS THROUGH 930 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION.

PM
Special weather statement, Jul 12, 9:19 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
919 PM EDT MON JUL 12 2004

GAZ087-088-099-100-SCZ040-042-130145-
ALLENDALE-BULLOCH-CANDLER-HAMPTON-JENKINS-SCREVEN-
919 PM EDT MON JUL 12 2004

...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY...BULLOCH
COUNTY...JENKINS COUNTY...SCREVEN COUNTY...ALLENDALE COUNTY AND
HAMPTON COUNTY THROUGH 945 PM EDT...

AT 919 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
5 MILES SOUTH OF ALLENDALE TO 6 MILES NORTHWEST OF SYLVANIA TO 9
MILES EAST OF SWAINSBORO...MOVING SOUTHEAST AT 10 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
SEIGLING...MILLETT...MILBURY...MARTIN...BALDOCK...AVERILL...
APPLETON...ALLENDALE...HILLTONIA...THRIFT...PORTAL AND ROGERS
THROUGH 945 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 9:53 PM EDTSevere Thunderstorm WarningCHSJenkins37 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.